Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Search

Page Path
HOME > Search
3 "Intermediate syndrome"
Filter
Filter
Article category
Keywords
Publication year
Authors
Case Report
Pulmonary thromboembolism following organophosphate intoxication: a case report
Ji Ho Lee
J Korean Soc Clin Toxicol. 2023;21(1):64-67.   Published online June 30, 2023
DOI: https://doi.org/10.22537/jksct.2023.00002
  • 397 View
  • 18 Download
AbstractAbstract PDF
Various symptoms manifest after organophosphate intoxication due to muscarinic, nicotinic, and central nervous system effects. Complications are common, and morbidity occurs due to respiratory center depression, cardiovascular complications, aspiration pneumonia, general weakness, and neurological symptoms. Some studies have reported a statistically significant association between organophosphate intoxication and deep vein thrombosis. However, cases of pulmonary thromboembolism (PTE) resulting from organophosphate poisoning are very rare. A 45-year-old male patient was transferred to our hospital after ingesting an unknown amount of an insecticide and receiving 6 L of gastric lavage at a local hospital. Other than nausea, no symptoms (e.g., dyspnea) were present, but a hemodynamic test showed an elevated lactic acid level, and metabolic acidosis worsened over time. Accordingly, we conducted initial treatment including continuous renal replacement therapy. After 7 hours, the poisoning analysis result was confirmed, and lambda-cyhalothrin and chlorpyrifos (0.441 µg/mL and 0.401 µg/mL, respectively) were detected. We introduced pralidoxime. Although no increase in pseudocholinesterase was found during hospitalization, continuous renal replacement therapy and pralidoxime were discontinued because the patient did not show symptoms of intermediate syndrome, including dyspnea and altered consciousness. The patient complained of abdominal pain on hospital day 8. Abdominal computed tomography was performed to evaluate the possibility of a corrosive injury to the stomach or esophagus, and we confirmed PTE. The D-dimer level was 1.96 mg/L (normal range, 0–0.55 mg/dL). A radiologic examination showed a PTE in the main pulmonary artery leading to the segmental pulmonary artery. After heparinization, the patient was discharged after being prescribed a vitamin K-independent oral anticoagulant. Through this case, we would like to emphasize the need for a thorough evaluation of clinical symptoms because atypical symptoms can occur after poisoning with organophosphate pesticides.
Time-variable Analysis of Cholinesterase Levels in Patients with Severe Organophosphate Poisoning
Han-Joon Kim, Kyu-Nam Park, Mi-Jin Lee
J Korean Soc Clin Toxicol. 2006;4(2):113-121.   Published online December 31, 2006
  • 87 View
  • 0 Download
AbstractAbstract PDF
Purpose: Previous studies have reported that plasma cholinesterase (AchE) concentration can serve as a useful prognostic parameter in cases of acute organophosphate (OP) poisoning. However, there has been considerable disagreement regarding the degree of its prognostic value. Earlier cross-sectional and one- time point studies were plagued with methodologic flaws, making it difficult to interpret their results. The purpose of this study was to clarify the prognostic value of time-variable cholinesterase levels and their relationship with clinical outcomes in OP poisoning. Methods: We reviewed medical and intensive care records of patients with acute OP poisoning admitted to our emergency department between March 1998 and Sep 2006. We collected patient information regarding poisoning, clinical, and demographic features. Patients were assessed for clinical outcomes and AchE concentrations on days 1, 2, 3, 5, and 7 and on the final day. Results: During the study period, 58 patients were enrolled in this study. There was a statistically significant difference in the AchE differentials on 1-3 days for patients requiring mechanical ventilation and for patients with mild poisoning (p<0.05). Also, the decrease in the log AchE concentration correlated with longer durations of mechanical ventilation (r=-0.411, p=0.002). Conclusion: In severe OP poising, measurements of time-variable AchE concentrations can be helpful in the prediction of mortality, the development of intermediate syndrome, and duration of mechanical ventilation.
A Case of Organophosphate Insecticide Intoxication by Repetitive Parenteral Exposure, Complicated with Intermediate Syndrome and Acute Pancreatitis
Se-Hyun Oh, Hui-Dong Kang, Boo-Soo Lee
J Korean Soc Clin Toxicol. 2006;4(2):161-165.   Published online December 31, 2006
  • 100 View
  • 0 Download
AbstractAbstract PDF
Organophosphate insecticides, commonly used in agriculture, are a gradually increasing cause of accidental and suicidal poisoning. Intoxication can occur by ingestion, inhalation or dermal contact. Exposure to organophosphorus agents causes a sequentially triphasic illness consisting of the cholinergic phase, the intermediate syndrome, and organophosphate-induced delayed polyneuropathy. Acute pancreatitis as a rare complication of organophosphate intoxication has also been infrequently observed. We report a case of intoxication with organophosphate (phos-phamidon) by parenteral exposure (inhalation and/or dermal contact). A 34-year-old male patient was transferred to our Emergency Medical Center and was intubated due to a progressive respiratory failure. He presented with meiotic pupils, cranial nerve palsies, weak respiration, and proximal limb motor weaknesses without sensory changes. He had been employed in filling syringes with phosphamidon during the previous month. Because the patient's history and symptoms suggested organophosphate intoxication with intermediate syndrome, he was mechanically ventilated for 18 days with continuous infusion of atropine and pralidoxime (total amounts of 159 mg and 216 g, respectively). During his admission, hyperamylasemia and hyperli-pasemia were detected, and his abdominal CT scan showed a finding compatible with acute pancreatitis. He was administered a conservative treatment with NPO and nasogastric drainage. The patient was discharged and showed neither gastrointestinal nor neurologic sequelae upon follow up at one week and three months.

JKSCT : Journal of The Korean Society of Clinical Toxicology